MAUDE Adverse Event Report: C.R. Bard Inc. (Covington) -1018233 Bard® DigniShield® Stool Management System

C.R. Bard Inc. (Covington) -1018233 Bard® DigniShield® Stool Management System
Catalog Number SMS002
Medical Device Problem Code Nonstandard Device (1420)
Health Effect - Clinical Codes Fistula (1862); Hemorrhage/Blood Loss/Bleeding (1888); Ulcer (2274); Fungal Infection (2419)
Date of Event 05/05/2026
Type of Reportable Event Death
Event or Problem Description
It was reported that the dignishield was used on a 43 year old immunocompromised female that was admitted through the emergency department at hospital.The device was left in the rectum after visual evidence of blood in the collection bag.The presence of blood was mentioned to the intensive care unit staff, and it was dismissed as being the patient's menstrual cycle.Menstrual blood was not evacuated through the rectum.The use of this device resulted in irreparable damage to the patient's rectum in the form of ulcers and fistulas.These fistulas became connected to the patient vagina, resulting in fungal infections of both candida and cryptococcus neoformans.The latter fungal infection played an integral role in the patient's death.
 
Event or Problem Description
It was reported that the dignishield was used on a 43 year old immunocompromised female that was admitted through the emergency department at hospital.The device was left in the rectum after visual evidence of blood in the collection bag.The presence of blood was mentioned to the intensive care unit staff, and it was dismissed as being the patient's menstrual cycle.Menstrual blood was not evacuated through the rectum.The use of this device resulted in irreparable damage to the patient's rectum in the form of ulcers and fistulas.These fistulas became connected to the patient's vagina, resulting in fungal infections of both candida and cryptococcus neoformans.The latter fungal infection played an integral role in the patient's death.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
The reported event was confirmed use related.No physical sample was returned for evaluation; therefore, the investigation was based on information provided in the entry description.The available information indicates that the observed rectal bleeding was not investigated and managed as directed in the ifu.The afmea was reviewed for this investigation, and the reported event is addressed.This occurrence does not introduce a new hazard or harm.It represents a known failure mode that has been assessed in the product risk management file in accordance with applicable regulatory standards and internal procedures.The associated risks continue to be monitored as part of ongoing post-market activities in compliance with both regulatory requirements and local procedures.Product labeling was reviewed for this investigation, and the reported event is addressed within the labeling.Please see below instructions to help with continued use of the dignishield stool management system.Warnings: rectal bleeding should be investigated to ensure no evidence of pressure necrosis from the device.Discontinuation of use is recommended if pressure necrosis is evident.Precautions: notify a physician if any of the following occur: persistent rectal pain, rectal bleeding.Caution should be exercised in using this device in patients who have a tendency to bleed from either anticoagulant / antiplatelet therapy or underlying disease.Potential adverse events: as with the use of any rectal device, the following adverse events may occur: pressure necrosis of rectal or anal mucosa, rectal bleeding, ulceration of rectal/anal mucosa.Instructions for use: 3.Preparation of patient: a.The preferred patient position for catheter insertion is the left lateral knee-chest position, although the patient¿s clinical situation may dictate the use of an alternate position.The goal of patient positioning is to maximize sphincter relaxation to ease catheter insertion.A dhr could not be performed since no lot number was provided.Based on the results of the investigation, no evidence was identified to suggest a product quality deficiency contributed to the reported event; therefore, no additional actions are required at this time.Correction: f, h.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
Bard® DigniShield® Stool Management System
Common Device Name
DigniShield® Stool Management System
Manufacturer (Section D)
C.R. Bard Inc. (Covington) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer (Section G)
C.R. Bard Inc. (Covington) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
+1(770)784-6100
MDR Report Key50377879
Report Number1018233-2026-05501
Device Sequence Number9884032
Product Code KNT
UDI-Device Identifier00801741045943
UDI-Public(01)00801741045943
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K133251
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSMS002
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date08/21/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age43 YR
Patient SexFemale